Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 78, NWS Mobile, AL

May 17, 2024Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2024, 2:41 AM CDT for Escambia County, Santa Rosa County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2024, 2:41 AM CDT (07:41 UTC)
Expired
May 17, 2024, 3:30 AM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 100 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS54 KMOB 170741
SVRMOB
FLC033-113-170830-
/O.NEW.KMOB.SV.W.0078.240517T0741Z-240517T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
241 AM CDT Fri May 17 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern Santa Rosa County in northwestern Florida...
  Southeastern Escambia County in northwestern Florida...

* Until 330 AM CDT.

* At 241 AM CDT, severe thunderstorms were located along a line
  extending from 4 miles north of Elberta to 7 miles southeast of
  Orange Beach, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
  Gonzalez, Pace, Milton, Gulf Breeze, Goulding, Bagdad, Myrtle
  Grove, Oriole Beach, Navarre, Perdido Beach, Pensacola Beach,
  Navarre Beach, Pea Ridge, and Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 300 AM CDT for southwestern
Alabama.

&&

LAT...LON 3022 8756 3028 8757 3031 8751 3031 8757
      3032 8754 3032 8752 3037 8750 3035 8750
      3034 8749 3042 8740 3051 8745 3058 8741
      3068 8679 3041 8680 3040 8671 3039 8680
      3039 8671 3028 8668 3022 8721
TIME...MOT...LOC 0741Z 264DEG 45KT 3048 8758 3021 8751 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
969 
WWUS54 KMOB 170815
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
315 AM CDT Fri May 17 2024

FLC033-113-170830-
/O.CON.KMOB.SV.W.0078.000000T0000Z-240517T0830Z/
Santa Rosa FL-Escambia FL-
315 AM CDT Fri May 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN SANTA ROSA AND SOUTHEASTERN ESCAMBIA COUNTIES...

At 314 AM CDT, severe thunderstorms were located along a line
extending from 3 miles east of Ferry Pass to 6 miles southeast of
Pensacola Beach, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bagdad, Oriole Beach, Navarre, Floridatown, Navarre Beach, and
Pensacola Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3058 8721 3064 8679 3041 8680 3040 8679
      3041 8678 3040 8673 3039 8680 3039 8671
      3029 8668 3029 8680 3023 8712
TIME...MOT...LOC 0814Z 264DEG 40KT 3052 8716 3025 8709 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
997 
WWUS54 KMOB 170826
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
326 AM CDT Fri May 17 2024

FLC033-113-170836-
/O.EXP.KMOB.SV.W.0078.000000T0000Z-240517T0830Z/
Santa Rosa FL-Escambia FL-
326 AM CDT Fri May 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SANTA ROSA AND
SOUTHEASTERN ESCAMBIA COUNTIES WILL EXPIRE AT 330 AM CDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3058 8721 3064 8679 3041 8680 3040 8679
      3041 8678 3040 8673 3039 8680 3039 8671
      3029 8668 3029 8680 3023 8712
TIME...MOT...LOC 0826Z 264DEG 45KT 3053 8701 3026 8694 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:15 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 17, 12:15 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1215 AM CDT Fri May 17 2024

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1215 AM CDT Fri May 17 2024

A Mesoscale Convective System (MCS) currently over extreme
southeast Louisiana and beginning to advance into coastal
Mississippi will continue eastward and affect coastal portions of
Alabama and coastal portions of the western Florida panhandle
during the first several hours of the TAF cycle. Additional
convection will affect much of the area overnight and is expected
on Friday as well. IFR conditions will accompany the stronger
convection, otherwise MVFR to VFR conditions are anticipated. /29

&&

.PREV DISCUSSION... /issued 1105 PM CDT Thu May 16 2024/

..New UPDATE...

UPDATE...
Issued at 1105 PM CDT Thu May 16 2024

Have updated again to increase pops to categorical for the rest of
the night for virtually the entire area based on latest radar
trends and Convection Allowing Model guidance. A Tornado Watch is
now in effect for Mobile county Alabama and much of the adjacent
Alabama waters until 3 am. /29

PREV DISCUSSION... /issued 753 PM CDT Thu May 16 2024/

.New UPDATE...

UPDATE...
Issued at 753 PM CDT Thu May 16 2024

Have increased pops for the rest of tonight to likely to
categorical for much of the area based on the latest Convection
Allowing Model (CAM) guidance as well as radar trends. Made other
mainly modest adjustments. Will need to monitor for the potential
for strong to possibly severe storms affecting mostly the coastal
counties and extreme southeast Mississippi overnight based on
consistency seen in some CAM runs. /29

PREV DISCUSSION... /issued 630 PM CDT Thu May 16 2024/

New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Thu May 16 2024

Showers and storms are expected progress across the area from
late evening into the overnight hours, with additional showers and
storms anticipated during the day on Friday. Strong gusty winds
are possible with the storms, especially near the coast during the
overnight hours. VFR conditions at the beginning of the period
will be followed by predominately MVFR conditions developing
tonight which then improve somewhat to MVFR/VFR conditions by
Friday afternoon. Light southerly winds prevail this evening then
increase to 10-15 knots late tonight into Friday. /29

PREV DISCUSSION... /issued 358 PM CDT Thu May 16 2024/

New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Friday night)
Issued at 358 PM CDT Thu May 16 2024

Another active and very complicated weather pattern starts
tonight and continues through Saturday morning. Several shortwaves
will eject northeast from a very slow moving positive tilt trough
moving through the plains. The first wave is expected to move in
late this evening into the early morning hours on Friday and
affect mainly southern portions of the area. We expect this line
to be on a weakening trend, however gusty winds and heavy rain can
be expected. There is the possibility of a wake low developing
late tonight behind the line of showers and storms, bringing
gusty winds to the coastal and marine area. The left over boundary
from the morning convection will lift northward as a warm front
through the day on Friday and potentially provide a focus for
thunderstorm development. The pre-storm environment in the warm
sector after midday Friday south of a northeastward moving warm
front will have sufficient MLCAPE values around 1,500 to
2,200j/kg. Deep layer shear values as high as 50-55kts are
expected by Friday evening. Large hail and damaging wind gusts
will be the main threats. The tornado threat, while non-zero, will
be mitigated due to the weak low level shear values. The Storm
Prediction Center has placed the entire area in a Slight Risk for
severe storms on Friday. Another shortwave and associated MCS is
expected to approach the area Friday afternoon/evening. These
storms could again pose a damaging wind and large hail threat.
Additional showers and storms are possible into Saturday as the
approaching cold front.

The multiple rounds of rain on already saturated grounds will create
the risk for flooding through Saturday. WPC had a moderate risk
across northwest portions of the area with a slight risk across the
remainder of the area. We have issued a Flood Watch for the entire
area starting tonight at midnight. A high risk of rip currents is in
effect from Friday morning through Sunday afternoon. /13

SHORT TERM...
(Saturday through Saturday night)
Issued at 358 PM CDT Thu May 16 2024

Active weather continues into Saturday as a final shortwave
ejects northeastward across the local area. At the surface, hi-res
model guidance suggests that a remnant outflow boundary from
previous storms should be lingering across the area, possibly near
the I-65 corridor. This outflow will serve as a focus for one
last round of showers and storms to develop as the shortwave
passes overhead. The primary concern with these storms will be
heavy, training rainfall which could lead to continued flooding
concerns across the area, especially over areas that see a copious
amount of rainfall on Friday. Because of this, the Flood Watch
will remain in effect through early Saturday afternoon (although
if rainfall lingers a bit longer, then a small extension to the
watch is possible). Deep-layer shear remains rather strong (around
50 knots) as a mid to upper jet develops overhead, however, the
biggest question will be if we can destabilize again in the wake
of the storms that moved through the area the previous night. If
we can destabilize, then shear will be strong enough to allow for
some storm organization, which could lead to the development of a
few strong to severe storms. A Marginal Risk of severe weather is
in place across much of the area on Saturday to account for this
possibility.

The main trough passes overhead Saturday night, with rain chances
quickly decreasing from west to east throughout the overnight hours
as a drier airmass advects in from the northwest. Highs on Saturday
will reach the low to mid 80s. Lows Saturday night will only drop
into the mid to upper 60s, with low 70s along the immediate coast.
The rip current risk remains high through the period. /96

LONG TERM...
(Sunday through Thursday)
Issued at 358 PM CDT Thu May 16 2024

Upper-level troughing will slowly push into the western Atlantic
as an upper ridge builds over the western Gulf. Subsidence from
this ridge, along with high pressure developing over the southeast
US, will keep the local area dry through at least Tuesday.
Isolated to scattered rain chances return to the forecast by
midweek as a shortwave moves across the Tennessee River Valley and
the ridge sinks back to the southwest. Temperatures will remain
quite warm, with highs generally in the upper 80s to low 90s and
lows in the mid to upper 60s inland to lower 70s along the coast.
/96

MARINE...
Issued at 358 PM CDT Thu May 16 2024

Southerly winds will increase to moderate by Friday, along with
building seas, ahead of an approaching front. The approaching
front will bring showers and thunderstorms to the marine area
tonight through Saturday. It should be noted that a wake low may
possibly develop late tonight behind the initial line of storms,
which could lead to a brief window of gusty winds for marine zones
near the coast. A light offshore flow returns late in the weekend
into early next week in the wake of the front. /96

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      68  82  67  88  67  90  69  88 /  60  80  30  10   0   0   0   0
Pensacola   72  82  71  87  70  88  71  87 /  60  80  40  10   0   0   0   0
Destin      74  81  72  85  72  85  72  84 /  40  80  40  10   0   0   0   0
Evergreen   68  83  66  87  64  89  65  90 /  70  90  40  10   0   0   0   0
Waynesboro  66  84  65  88  64  91  66  91 /  70  70  20  10   0   0   0   0
Camden      67  83  65  86  64  88  64  89 /  80  80  30  10   0   0   0   0
Crestview   70  82  67  88  64  90  64  90 /  50  90  40  10   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday afternoon for ALZ051>060-261>266.

     High Rip Current Risk from 6 AM CDT this morning through Sunday
     afternoon for ALZ265-266.

FL...Flood Watch through Saturday afternoon for FLZ201>206.

     High Rip Current Risk from 6 AM CDT this morning through Sunday
     afternoon for FLZ202-204-206.

MS...Flood Watch through Saturday afternoon for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:02 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
May 17, 3:24 AM CDTSpecial Weather StatementMOBOkaloosa51 min
May 17, 6:10 AM CDTSpecial Weather StatementMOBSanta Rosa50 min
May 17, 3:43 PM CDTSevere Thunderstorm WarningMOBOkaloosa47 min
May 17, 3:47 PM CDTTornado WarningMOBOkaloosa43 min
May 17, 4:01 PM CDTAreal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa3 hr
May 17, 4:33 PM CDTSevere Thunderstorm WarningMOBOkaloosa27 min
May 17, 5:18 PM CDTSpecial Weather StatementMOBEscambia42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.